Thunderstorm Wind, Carter
- When
- May 30, 4:55 PM CST to 5:10 PM CST
- Where
- Carter County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 37.717, -89.867
Widespread wind damage occurred across several counties in southeast Missouri, consisting mostly of downed trees. Lots of trees were down across Butler County and in the city of Poplar Bluff.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread wind damage occurred across several counties in southeast Missouri, consisting mostly of downed trees. Lots of trees were down across Butler County and in the city of Poplar Bluff. In Ripley County, a large tree fell on an 18-wheeler on K Highway about 10 miles north of Doniphan. Numerous trees were blown down in Stoddard County in the communities of Advance, Puxico, and Bernie. In Wayne County, damage was most notable south of Patterson, where several power poles were broken, and numerous trees and limbs fell on power lines. In Perry County, about a dozen trees and limbs were down in the city of Perryville. Damage was extensive in the city of New Madrid, where numerous trees were down and four power poles were snapped, causing widespread power outages. In nearby Portageville, trees and power lines were down, including a couple of trees on buildings. In Scott County, fallen trees damaged several residences in Chaffee, and many trees were down in Sikeston, including some on roads. In Cape Girardeau County, trees were down in Jackson, Millersville, and Cape Girardeau due to estimated winds as high as 65 MPH. Several trees were down in Big Oak Tree State Park in Mississippi County. The wind damage across southeast Missouri was the result of a large complex of thunderstorms that arrived from the west. The storms were initially cellular as they crossed Carter, Wayne, and Bollinger Counties, then evolved into a line as they approached the Mississippi River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 30, 4:00 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 500 PM CDT SUN MAY 30 2004 .DISCUSSION... WITH SIGNIFICANT WAA GOING ON...SFC TEMPS ACROSS THE AREA WERE VERY WARM...ALONG WITN THE DEWPOINTS. IN FAIRFIELD AND CARBONDALE IL...TEMPS WERE AROUND 90 DEG WITH DEWPOINTS IN THE UPPER 70S. SKIES HAD BECOME TEMPORARILY PARTLY CLOUDY MEANWHILE JUST AHEAD OF THE MAJOR LINE OF STORMS MOVING THRU CENTRAL MO. EARLIER SPOTTY CONVECTION PROVED TO HAVE TORNADIC CHARACTERISTICS...WITH SOME TORNADO REPORTS AND NUMEROUS FUNNEL CLOUDS. MESOETA...WHICH IS A LITTLE SLOWER THAN GFS/NGM IN THE VERY NEAR TERM...INDICATES THAT THE FAVORABLE SHEAR PROFILE SHOULD BEGIN TO DIMINISH IN THE NWRN HALF OF THE FCST AREA BY 03Z...WITH ALL BUT THE FAR SERN CORNER EXPERIENCING BACKING WITH HEIGHT/CAA BY 09Z. CAPES ARE EXPECTED TO DROP TO AROUND 1000 J/KG BY AROUND 03Z. WITH LINE OF STORMS NOW APPROACHING OUR PART OF SEMO...WE WILL BE ON ALERT FOR TORNADOES ESPECIALLY IN THE EARLY EVENING NORTH OF THE OHIO RIVER AND STRAIGHT LINE WINDS LATER IN THE EVENING SOUTH OF THE OHIO RIVER. AS NEGATIVELY TILTED 500MB LOBE MOVES EAST...SOME SHOWERS...AND EVEN A THUNDERSTORM OR TWO...ARE POSSIBLE JUST AFTER SUNRISE FOR THE FAR SERN PART OF THE AREA. THE PARENT LOW WILL BEGIN TO MERGE WITH A CYCLONIC FEATURE OVER THE NERN U.S. BY WED. THIS WILL BRING ANOTHER COLD FRONT THRU THE REGION AND THE POSSIBILITY OF MORE SHOWERS AND THUNDERSTORMS. NWRN MID LVL FLOW WILL CONTINUE THRU FRI /DAY5/... WITH ENUF MOISTURE IN THE COLUMN TO NOT CALL THE SKY COVER MOSTLY CLEAR. DAY6 AND DAY7...GFS INDICATES DOUBLE BARRELLED 500 MB S/WVS AND SFC LOWS TO THE NORTH AND THE SOUTH OF THE FCST AREA ARE TO MOVE EAST IN OUR VICINITY. THESE FEATURES WILL BE IMBEDDED IN A LONG WAVE TROF IN THE EAST PART OF THE COUNTRY. IT APPEARS ATTM THAT THE TWO SYSTEMS WILL MERGE INTO A SINGLE 500MB S/WV BY SUN /DAY7/ AND WILL INCLUDE A FROPA BY LATE SUN ACROSS THE FCST AREA...ENDING WHATEVER RAIN CHCS THERE ARE...WHICH ARE ONLY ABOUT ONE IN THREE ON SUN. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE MO...NONE IL...NONE IN...NONE && DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 111 PM CDT SUN MAY 30 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-311000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 111 PM CDT SUN MAY 30 2004 ...TORNADO WATCHES IN EFFECT FOR THE ENTIRE QUAD STATE THROUGH 7 PM CDT... ...HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE ENTIRE QUAD STATE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE QUAD STATE AREA. A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED THIS AFTERNOON AND TONIGHT...WITH THE POSSIBILITY OF TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS. SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE AREA THIS AFTERNOON...AND THEN A LINE OF STRONG TO SEVERE STORMS WILL SWEEP EASTWARD ACROSS THE AREA THIS EVENING. SOUTH WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH TODAY WILL CAUSE ROUGH BOATING CONDITIONS ON AREA LAKES. THOSE OPERATING SMALL CRAFTS SHOULD BE ESPECIALLY CAUTIOUS...AND BE PREPARED TO DEAL WITH WHITE CAP CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0244 PM TORNADO 5 SE MADISONVILLE 37.29N 87.44W
05/30/2004 HOPKINS KY TRAINED SPOTTER
BETWEEN THE TOWNS OF BARNLEY AND EARLINGTON.
&&
DLLPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL MADISONVILLE 37.34N 87.51W
05/30/2004 0.50 INCH HOPKINS KY LAW ENFORCEMENT
HAIL OCCURRED HALFWAY BETWEEN MADISONVILLE AND MORTONS
GAP.
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0258 PM FUNNEL CLOUD 1 W BREMEN 37.36N 87.24W
05/30/2004 MUHLENBERG KY FIRE DEPT/RESCUE
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0312 PM TORNADO 1 S MASONVILLE 37.66N 87.03W
05/30/2004 DAVIESS KY EMERGENCY MNGR
BRIEF TOUCHDOWN IN CORNFIELD.
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0333 PM FUNNEL CLOUD 1 NW KNOTTSVILLE 37.78N 86.92W
05/30/2004 DAVIESS KY EMERGENCY MNGR
&&
DLLPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0244 PM TORNADO 5 S MADISONVILLE 37.26N 87.51W
05/30/2004 HOPKINS KY EMERGENCY MNGR
BETWEEN THE TOWNS OF EARLINGTON AND MORTONS GAP.
STRUCTURAL DAMAGE TO SOME BUILDINGS AND NUMEROUS TREES
DOWN.
&&
DLLThe Paducah radar (KPAH), 121 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
10 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398418, 5399193, 5399194, 5399195, 5399197, 5399196, 5399198, 5398414, 5398415, 5398416, 5398417.